Winter Storm, St. Clair
- When
- February 22, 12:00 PM EST to February 23, 5:00 AM EST
- Where
- St. Clair forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.931, -82.664 (the zone’s center; the record gives no point)
A strong low pressure system moved from the Gulf of Mexico to eastern Ohio and western Pennsylvania by early morning on the 23rd. A mix of snow, sleet and rain affected locations along and south of I-94 during the afternoon of the 22nd.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A strong low pressure system moved from the Gulf of Mexico to eastern Ohio and western Pennsylvania by early morning on the 23rd. A mix of snow, sleet and rain affected locations along and south of I-94 during the afternoon of the 22nd. The precipitation then turned over to all snow by evening. Snowfall continued through much of the night across eastern Michigan and came to an end early in the morning on the 23rd. Winds gusting as high as 40 MPH created considerable blowing and drifting snow with this storm. The highest snowfall totals were located near the border with Ontario and along the shores of Lake Erie. Some snowfall amounts include: 12 inches in Port Huron (St Clair County); 11.5 inches in Wyandotte (Wayne County); 10 inches in Monroe (Monroe County); 9.5 inches in Warren (Macomb County); 9 inches in Mt Clemens (Macomb County); and 9 inches in Royal Oak (Oakland County). The rest of this area generally received anywhere from 6 to 8 inches. Due to the winds, drifts as high as 2 to 3 feet were reported. Snowfall amounts around Howell, Flint, Lapeer and much of the thumb were generally 2 to 4 inches, with drifts as high as a foot still reported. Locations around Owosso and the tri cities generally received under one inch. Dozens of traffic accidents were reported during the storm, with no major injury reports received. Several tree limbs and power lines were blown down in the wind. This led to an estimated 9,000 homes and businesses without power. Many communities in the metro Detroit area declared snow emergencies as a result of the deep snow drifts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Feb 22, 11:27 AM EST, 33 minutes earlier.
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1127 AM EST SAT FEB 22 2003
WILL CONTINUE WARNINGS/ADVISORIES AS POSTED.
CURRENT SURFACE OBSERVATIONS AND RADAR DATA SHOW PRECIPITATION
MAKING ITS WAY INTO CWA AHEAD OF 12Z MESOETA. OBSERVATIONS INDICATE
A MIXED BAG OF PRECIP FALLING AS FAR NORTH AS PTK/MTC LINE WITH
MAINLY SLEET IN THE NORTH AND RAIN/SLEET/SNOW IN THE SOUTH. GOOD
EXAMPLE OF PRECIP TYPE ISSUES EVIDENT IN MONROE COUNTY WHERE TTF
REPORTING SNOW AND DUH REPORTING RAIN. MORNING DTX SOUNDING WOULD
POINT TO AN ALL SNOW SCENARIO HERE /CURRENTLY SEEING -SN/ ONCE
PRECIP GOT GOING IN EARNEST AS WET BULB IS AOB ZERO. AVAILABLE
MESOETA DATA SHOWS STRONG DYNAMICAL FORCING...POWERFUL FGEN FORCING
IN THE 700-600MB LEVEL ACROSS SOUTH HALF OF CWA FROM LATE AFTERNOON
INTO EVENING. IN THIS REGIME LIFT IS MAXIMIZED IN REGION OF GOOD
DENDRITIC GROWTH.
AS FAR AS ACCUMULATIONS GO...MODEL QPFS AT DTW YIELDING 7.5-9.5
INCHES...EVEN ALLOWING FOR A MID AFTERNOON TURN TO ALL SNOW /WHICH
LOOKS TO BE TOO SLOW GIVEN CURRENT OBS AND FORECAST DYNAMICS./ TO
THE NORTH IN FLINT...MODEL QPFS LOOK TO YIELD AROUND 5 INCH
ACCUMULATIONS. WILL CONTINUE WINTER STORM WARNING FROM M 59 SOUTH
AND BUMP UP ACCUMULATIONS SLIGHTLY TO 6 TO 10 INCHES GIVEN STRONG
DYNAMICS. /MESOETA HOLDS ON TO LOW LEVEL WARM AIR ACROSS THE
SOUTHERN PORTION OF THE CWA...BUT EXPECT STRONG DYNAMICS AND
EVAPORATIVE COOLING TO YIELD A MOSTLY SNOW SCENARIO BY 2-3 PM OR SO./
SOME LIGHT SNOW OCCURRING IN SAGINAW VALLEY ALONG ARCTIC FRONT. WILL
CALL FOR OCCASIONAL LIGHT SNOW THERE THROUGH THE AFTERNOON.
.DTX...WINTER STORM WARNING...THIS AFTERNOON AND TONIGHT...
MIZ075-076-082-083.
WINTER STORM WARNING...THIS AFTERNOON AND TONIGHT...
MIZ055-062-063-068>070.
WINTER WEATHER ADVISORY...THIS AFTERNOON AND TONIGHT...
MIZ049-054-060-061.
GALE WARNING...THIS AFTERNOON THROUGH SUNDAY MORNING...
LAKE HURON AND LAKE ST CLAIR.
OKEEFE
EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)MIZ047>049-053>055-060>063-068>070-075-076-082-083-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1157 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT FOR THAT PART OF SOUTHEAST MICHIGAN GENERALLY ALONG AND EAST OF A LINE FROM HOWELL TO SANDUSKY...WHERE UP TO 10 INCHES OF SNOW IS EXPECTED BY SUNDAY MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF SOUTHEAST MICHIGAN...INCLUDING THE FLINT METRO AREA...BUT NOT INCLUDING THE TRI CITIES. FOUR TO SEVEN INCHES OF SNOW IS EXPECTED IN THE ADVISORY AREA. PLEASE SEE THE URGENT WINTER WEATHER MESSAGE ISSUED BY THIS OFFICE AT 1115 AM FOR MORE DETAILS. ACCUMULATIONS IN THE TRI CITIES WILL BE 1 TO 3 INCHES. STRONG NORTH...NORTHEAST WINDS THIS AFTERNOON AND TONIGHT WILL CAUSE CONSIDERABLE BLOWING OF SNOW ACROSS ALL OF SOUTHEAST MICHIGAN WITH DRIFTING AS WELL IN THE ADVISORY AND WARNING AREAS. A STRONG STORM SYSTEM OVER WESTERN TENNESSEE THIS AFTERNOON WILL MOVE INTO PENNSYLVANIA TONIGHT. THIS SYSTEM WILL CARRY A LARGE AMOUNT OF MOISTURE FROM THE GULF OF MEXICO AND IS EXPECTED TO FOLLOW A FAVORABLE TRACK FOR HEAVY SNOWFALL ACROSS SOUTHEAST MICHIGAN. THE SNOW WILL TAPER OFF SHORTLY AFTER SUNRISE SUNDAY MORNING AS THE LOW PRESSURE SYSTEM MOVES TOWARD THE EAST COAST. ALSO...DUE TO THIS SAME LOW PRESSURE SYSTEM...GALE FORCE WINDS WILL DEVELOP THIS AFTERNOON OVER LAKE HURON AND LAKE ST CLAIR AND CONTINUE INTO SUNDAY MORNING. FOR ADDITIONAL DETAILS...PLEASE REFER TO THE LATEST FORECASTS FOR LAKE HURON AND LAKE ST CLAIR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ANOTHER WEAKER LOW PRESSURE SYSTEM WILL FOLLOW A SIMILAR PATH ON MONDAY...BUT THIS SYSTEM WILL BE SMALLER AND WILL HAVE LESS MOISTURE AVAILABLE FOR SNOW PRODUCTION. WHILE THIS SYSTEM IS EXPECTED TO BE SMALL AND WEAKER THAN TODAYS SYSTEM...THERE IS STILL A CHANCE OF ADDITIONAL LIGHT SNOW ACCUMULATION ON MONDAY. NO HAZARDOUS WEATHER IS EXPECTED FOR THE TUESDAY THROUGH FRIDAY PERIOD. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM SPOTTERS WILL BE NEEDED TODAY AND TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) OKEEFE
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340706, 5340707, 5340708, 5340709, 5340710, 5340711, 5340712, 5340713.